Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 61, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 28, 2012, 2:09 PM MDT for Liberty County, Pondera County, Toole County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 2:09 PM MDT (20:09 UTC)
- Expired
- Jul 28, 2012, 3:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 102 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:45 PM MDT | HAIL 0.5 | 10 S Devon, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767 WUUS55 KTFX 282009 SVRTFX MTC051-073-101-282100- /O.NEW.KTFX.SV.W.0061.120728T2009Z-120728T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 209 PM MDT SAT JUL 28 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LIBERTY COUNTY IN NORTH CENTRAL MONTANA... EAST CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA... SOUTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 300 PM MDT * AT 205 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF LOTHAIR...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE LOTHAIR. HAIL TO THE SIZE OF GOLF BALLS IS POSSIBLE WITH THIS STORM. HAIL UP TO ONE AND A HALF INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4853 11099 4821 11085 4818 11171 4844 11182 TIME...MOT...LOC 2009Z 252DEG 22KT 4831 11144 $$ GUSTAFSON
2 follow-up statements
216 WWUS55 KTFX 282035 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 235 PM MDT SAT JUL 28 2012 MTC051-073-101-282100- /O.CON.KTFX.SV.W.0061.000000T0000Z-120728T2100Z/ LIBERTY MT-TOOLE MT-PONDERA MT- 235 PM MDT SAT JUL 28 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR EAST CENTRAL PONDERA...SOUTHEASTERN TOOLE AND SOUTH CENTRAL LIBERTY COUNTIES... AT 236 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 8 MILES SOUTH OF LOTHAIR...OR 15 MILES SOUTHWEST OF CHESTER...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4853 11099 4821 11085 4818 11171 4844 11182 TIME...MOT...LOC 2034Z 252DEG 22KT 4836 11122 $$ GUSTAFSON
638 WWUS55 KTFX 282057 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT SAT JUL 28 2012 MTC051-073-101-282107- /O.EXP.KTFX.SV.W.0061.000000T0000Z-120728T2100Z/ LIBERTY MT-TOOLE MT-PONDERA MT- 257 PM MDT SAT JUL 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PONDERA... SOUTHEASTERN TOOLE AND SOUTH CENTRAL LIBERTY COUNTIES WILL EXPIRE AT 300 PM MDT... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4853 11099 4821 11085 4818 11171 4844 11182 TIME...MOT...LOC 2057Z 252DEG 22KT 4840 11102 $$ GUSTAFSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:20 AM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 28, 11:20 AM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1120 AM MDT SAT JUL 28 2012 UPDATED AVIATION SECTION .UPDATE... MOSTLY CLEAR SKIES ACROSS THE REGION THIS MORNING WITH ONLY AREA OF NOTE BEING SOME SHOWERS OVER CENTRAL TETON/PONDERA COUNTIES HEADING TO THE EAST-NORTHEAST. CURRENT RADAR IMAGERY SHOWS THESE SHOWERS AS QUITE WEAK BUT THEY ARE MOVING INTO SLIGHTLY UNSTABLE AIR SO THERE IS A SLIGHT CHANCE ONE OR TWO OF THE CELLS COULD BECOME STRONG ENOUGH TO PRODUCE SOME LIGHTNING/THUNDER OVER THE NEXT FEW HOURS. THUS HAVE KEPT MINIMAL CHANCES OF PRECIP OVER WESTERN PORTIONS OF THE HILINE THRU NOON WHILE REMOVING ANY MENTION OF PRECIP FOR THE REST OF CENTRAL/SOUTHWEST MT. REST OF FORECAST IN GOOD SHAPE...STILL ON TRACK FOR HIGHS TO REACH THE LOW-MID 90S THIS AFTN OVER THE VALLEYS/PLAINS. WARANAUSKAS && .DISCUSSION... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXPAND NORTH AND WEST OVER THE INTERIOR WESTERN U.S. THROUGH EARLY NEXT WEEK...PRODUCING GRADUAL WARMING AND DRYING OVER THE NORTHERN ROCKIES. AN UPPER LEVEL TROUGH ALONG THE WEST COAST CONTINUES TO EJECT WEAK DISTURBANCES UP AND OVER THE RIDGE WITH ONE OF THESE SHORTWAVES LIFTING UP INTO SW CANADA THIS MORNING. SOME TRAILING ENERGY FROM THIS FEATURE COULD PRODUCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING OVER NORTH CENTRAL MT. MORE SUBTLE ENERGY MOVES UP AND OVER THE RIDGE THIS AFTERNOON AND EVENING...AIDING IN THE DEVELOPMENT OF WIDELY SCATTERED THUNDERSTORMS WITH BEST CHANCES OVER SW MT. THIS PATTERN CONTINUES SUNDAY AND MONDAY WITH ISOLATED DIURNAL THUNDERSTORM ACTIVITY. MAIN THREAT FROM CONVECTION OVER THE NEXT SEVERAL DAYS WILL BE GUSTY WINDS AS THE LOWER LEVELS WARM AND DRY...HOWEVER A FEW ISOLATED STRONGER CELLS WITH BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE. HOENISCH MONDAY NIGHT THROUGH SATURDAY...AN UPPER RIDGE MAINTAINS ITS PRESENCE OVER THE AREA TO START THE MEDIUM RANGE PERIOD BUT GETS FLATTENED BY WEDNESDAY AS A SERIES OF UPPER DISTURBANCES MOVES ACROSS SOUTHERN CANADA. DRY AND WARM CONDITIONS WILL RESULT TUESDAY AND WEDNESDAY. THE FLOW ALOFT BEGINS TO TURN CYCLONIC ON THURSDAY AS AN UPPER TROF MOVES TO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS WILL BE MOSTLY CONFINED TO ALONG THE CONTINENTAL DIVIDE. FRIDAY WILL SEE THE UPPER TROF BEGIN TO DROP SOUTH OUT OF CANADA AND DRAG A SURFACE COLD FRONT ACROSS THE AREA. TEMPERATURES WILL COOL DOWN FROM THE PERSISTENT 90 DEGREES OF THE PAST WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO ACCOMPANY THE COLD FRONTAL PASSAGE. MODELS DIFFER ON THEIR SOLUTION FOR SATURDAY WITH THE EUROPEAN MODEL MOVING THE UPPER TROF QUICKLY OUT OF THE AREA WHILE THE GFS KEEPS IT IN PLACE OVER MONTANA. WILL LEAN TOWARD THE MORE PROGRESSIVE EUROPEAN SOLUTION WHICH REBUILDS THE UPPER RIDGE IN THE WAKE OF THE TROF PASSAGE. THIS WOULD SEEM A LOGICAL SOLUTION GIVEN THE TIME OF YEAR. AT ANY RATE...TEMPERATURES OVER THE WEEKEND WILL OFFER A BRIEF RESPITE FROM THE RECENT HEAT. AFTERNOON READINGS WILL REMAIN ABOVE SEASONAL AVERAGES TO START THE WEEK BUT WILL DROP TO BELOW SEASONAL AVERAGES BY SATURDAY. && .AVIATION... UPDATED 1720Z. MOSTLY SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AS WEAK DISTURBANCES CONTINUE TO MOVE TROUGH THE AREA. ONE AREA OF STORMS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND PUSH EAST INTO THE PLAINS AFTER 20Z... POSSIBLY AFFECTING KCTB AND KGTF. OTHER THUNDERSTORMS WILL FORM OVER SOUTHWEST MONTANA LATE IN THE AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE IN SOUTHWEST AND CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS...MAINLY DUE TO VISIBILITY IN HEAVY RAIN. THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING FOR MOST LOCATIONS...BUT WILL LINGER OVER THE MOUNTAIN AREAS OF CENTRAL MONTANA UNTIL LATE TONIGHT. LANGLIEB && .PRELIMINARY POINT TEMPS/POPS... GTF 93 56 93 58 / 20 20 10 10 CTB 87 50 88 52 / 10 10 10 10 HLN 91 58 94 58 / 20 30 10 20 BZN 91 52 92 51 / 20 30 20 20 WEY 81 42 84 42 / 20 20 10 10 DLN 87 52 91 52 / 20 20 20 10 HVR 95 55 93 56 / 20 20 0 10 LWT 89 55 89 55 / 30 40 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOENISCH LONG TERM...EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 28, 4:08 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 408 AM MDT SAT JUL 28 2012 MTZ008>015-044>055-291200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 408 AM MDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:03 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 42 min |
| Jul 27, 10:50 PM MDT | Special Weather Statement | TFX | Glacier | 40 min |
| Jul 27, 11:34 PM MDT | Special Weather Statement | TFX | Glacier | 56 min |
| Jul 28, 2:27 PM MDT | Special Weather Statement | TFX | Pondera | 63 min |
| Jul 28, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 44 min |
| Jul 28, 3:04 PM MDT | Special Weather Statement | TFX | Liberty | 41 min |
| Jul 28, 3:19 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty, Toole | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.